Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I can't get my CD count up
Mar 24, 2002

I've been on Sustiva/Zerit/Videx for about two years and have been undectable. I've been very good on my schedule and work very hard at trying to keep my weight up. But I just can't seem to gain, I'm always losing. My CD count remains hovering just under 200, and while I have been in great health, no flu, colds, etc, my MD continues to be concerned. I have switched to Viread, from Zerit. With being undectable for so long, what can I do better to help my weight and CD count, are they linked in anyway and if Zerit is the same class as Viread, won't changing to it likely not help? Thank you.

Response from Dr. Aberg

I have a few thoughts about your questions and it would be helpful to know a little bit more about you. What is the lowest your CD4 count was? How much weight have you lost? Do you have signs of fat wasting such as hollow cheeks or thin arms and legs? Do you have fat accumulation such as a bigger belly or fat pads at the base of your neck?

Some people are slower than others to have their CD4 count recover. This may be due to a number of factors. It would be helpful to know what your CD4 percent is. Is your total white blood count low? It may be that your percent has actually significantly improved but that your overall white blood cell count is low. Sometimes, the drugs themselves can cause some bone marrow suppression so the blood count stays low. This happens more often with AZT (retrovir) but I have seen this in patients on D4T (zerit). There are some studies evaluating the use of interleukin-2 which is a t-cell growth factor. If you have never had an opportunistic infection, you may be a candidate for Interleukin-2. You should ask your doctor about this.

There is not a lot of information about switching from zerit to viread (tenofovir). Tenofovir is in the same class as zerit but is structurally different. We do not know the long term effects of tenofovir as it is relatively new. If the D4T was causing some bone marrow suppression, you may see your CD4 go up on tenofovir. I think it is a reasonable switch but again, I have no data to support doing this. I would expect you to remain virologically suppressed (staying undetectable on your HIV viral load). I don't know that it will have any effect on your weight. It depends on why you have weight loss. Other reasons for weight loss include endocrine abnormalities such as thyroid disease, diabetes, hypogonadism (low testosterone).

I would recommend that you talk to your doctor about what s/he thinks is the cause of your weight loss and if other potential causes for weight loss were looked for. I think switching the D4T to tenofovir is reasonable and would follow your CD4 count. I would also encourage you to find out if you are a candidate for the interleukin-2 trial and if the trial is located near you.



Previous
Once a Day Dosing?
Next
Fat Loss - Stop therapy for a while?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement